Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jolenea

Frustrated

Recommended Posts

This post is pretty pointless. I just joined here out of frustration. I'm 26 and have never had great skin. Lately, it has gotten much worse. I didn't realize how bad it was until a guy I was dating pointed to the acne on my chin and asked, "What's that?" About a month later, a friend of mine asked me the same thing. At that point I realized it was really bad and went to a dermatologist.

She prescribed tretinoin cream at night and benzoyl peroxide + clindamycin in the morning. She also had me on doxycycline but the nausea was so bad I gave up on it.

After about three weeks it started to work, and I could see some scarring where the acne was clearing up. But I was so glad that the cysts were gone I didn't really care.

And then, without changing anything, it came back very suddenly. I mean, so quickly I could feel the cysts developing and they were incredibly painful. Within about 12 hours I was badly broken out again.

I gave up on everything she had prescribed and started taking a birth control pill (Gianvi) that's labeled to treat acne, and then went back on the tretinoin + benzoyl peroxide/clindamycin topicals. Once again they started to work... and then in the past few days I have started to get cysts forming again.

It is so painful and ugly I hate leaving the house. Going on dates is the worst; I wear SO much makeup and it barely helps. My skin is so dry and flaky and weird now I don't even bother covering it up to go to work. I just go looking disgusting.

I have an appointment with my dermatologist in a few weeks and I guess I have no choice at this point but to try Accutane. I am so worried about the side effects and honestly since this has only been really bad for a couple months I keep kind of hoping it will go away as quickly as it came. But that doesn't seem likely.

Share this post


Link to post
Share on other sites

Hi jolenea :)

My suggestion would be that perhaps you need to give the medications more time to work. It's common for there to be an initial breakout when starting something new. Sometimes, it does unfortunately get worse before it gets better. But, the length of time an initial breakout lasts should be nothing compared to the great skin you could have once the medication does its thing.

I'm not sure you'd really need to go straight for Accutane as your skin may clear up well once the initial breakout goes. I just wonder if switching from medication to medication would potentially result in almost a continual"initial breakout".

I also wonder if maybe the fact it suddenly got worse could point to a change in diet, or maybe you changed a product you use, or a different type of makeup. I'd consider that maybe there could be something in your regular routine which you changed, and that could have contributed to triggering it. Although, the dryness and flaky skin could perhaps be the result of applying too much Benzoyl Peroxide before your skin has had chance to get used to it. That can become quite sore so it might help to reduce the frequency of application, and moisturise the skin if you don't already do so.

I've taken Doxycycline a few times. The results were alright but I always thought it could be better. Plus I had to make sure I took enough water otherwise the nausea would kick in and that's not much fun. I'm taking Lymecycline now, been on it for about nine months. No nausea or side effects with that for me which is a bonus.

I was also prescribed Isotretinoin as a topical as my skin doesn't seem to react very well to Benzoyl Peroxide. I found that I've been able to apply the Isotretinoin to any problem areas I've had, and also use it as something of an on-the-spot treatment, and it's working well.

I've stuck with this current regimen for three months now and I'm really happy. I used to break out on a weekly basis from 13 years of age and I'm now 25. I haven't had a proper breakout for five weeks now. Other than the odd pimple, there's very little in the way of active acne.

It's sometimes easier said than done, but try not to stress about it. Be positive with the treatment and focus your sights on getting your skin back to how it was. There are no quick fixes, and you might not find the perfect treatment for your skin at the first go, but it will pay off. Removing that stress and relaxing about how you deal with it will also help your skin.

As far as the social / boyfriend situation goes, I would have hoped that if the people in question are around the same age as you, they would have displayed a little more maturity about it, been more aware of your feelings and how you were feeling about your skin. Still, I doubt your friend would have intentionally wanted to cause any upset.

And although perhaps easier said than done, try not to dwell on the experience with that guy. Personally speaking, I doubt very much that I would worry if a girl had acne or if her skin was broken out. There's so much more to people than that - there's so much more to you as a person than that - so don't let these problems define you, and really try not to let it stop you going out and having fun.

Hope this helps! :)

Edited by PaulH85

Share this post


Link to post
Share on other sites

I can totally understand your frustration. I think it's very likely you were experiencing an initial breakout, especially from the tretinoan cream. It's not uncommon for retinoids to make it appear to be getting better, then make it flare up quite a bit after a few weeks before it makes it better again for the long term. Retinoids usually need a good 3 months to start really working. The giavani birth control also would likely take about 3 months to work. The benzoyl peroxide/clindamycin combo would probably take at least 2-3 months too. I hate that acne stuff takes so long to work! I know what you mean about the dryness too. I'm just using benzoyl peroxide but I use quite a bit of it and it makes my skin dry. Does your dermatologist have you using a good moisturizer? You may need to back off a little on the bp/clindamycin combo and retinoids if it's so drying. Perhaps try alternating every other day for awhile. I'm sorry about the comments you heard from your friend and that guy. I'd like to hug you. I'm 30 and have been dealing with this for a while, sometimes it gets better, I think birth control and benzoyl peroxide have helped some. When I was on antibiotics for a few months that helped too. I definitely had to stick with things for a while to see results though. Everything took at least 2-3 months.

Share this post


Link to post
Share on other sites

Thanks for all the support and advice, it really helps. I'm doing everything the dermatologist told me to, and it seems like every day this is just getting worse. It really is not normal; it is so painful and inflamed and ugly. I eat a really healthy diet and exercise regularly and it just feels so unfair.

I've been keeping up with everything for over 2 months so I think it's past the initial breakout stage? I have two more weeks to try it out before I see my dermatologist. I think she is going to suggest accutane and at this point I don't think I have any other choice.

Share this post


Link to post
Share on other sites
Thanks for all the support and advice, it really helps. I'm doing everything the dermatologist told me to, and it seems like every day this is just getting worse. It really is not normal; it is so painful and inflamed and ugly. I eat a really healthy diet and exercise regularly and it just feels so unfair.

I've been keeping up with everything for over 2 months so I think it's past the initial breakout stage? I have two more weeks to try it out before I see my dermatologist. I think she is going to suggest accutane and at this point I don't think I have any other choice.

Check your tretinoin cream and see if it contains isopropyl myristate. That's a rather comedogenic ingredient that's in some retinoid creams for some reason. A retinoid GEL would be far better.

Please read the following post on how topical retinoids work and why patience and perseverance is required when using topical retinoids: http://www.acne.org/messageboard/Info-reti...ial-t98395.html Please also realize that at least three months on the medication is required for noticing full benefit. You may experience an 'initial breakout' (explained in previous link) that's due to the purging effect of retinoids.

Share this post


Link to post
Share on other sites

I had no idea. My dermatologist had told me that if it wasn't working after 1 month, come back and she'll put me on Accutane. My work schedule got so out of control I wasn't able to keep the 1 month appointment, but that's why, when it wasn't working after a month, I gave up (initially). She never mentioned anything about an initial breakout, either.

Thank you so much for all the info. This really helps.

Share this post


Link to post
Share on other sites

After posting this on Sunday, I started taking oral doxycycline again, cut out coffee and dairy, switched to a gentler cleanser, and started moisturizing. Something seems to be working, so far...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×